Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

neuro symp or severe anxiety?

A year ago I developed numbness and tingling in fingers 4/5 L hand, tingling remains, no weakness. Cervical and brachial plexus MRIs negative, xray neg, EMG/NCS neg. Past few months have constant fasciculations, cramping, feelings of caterpillars under my skin lower leg, keeps me up all night. Klonopin .5 q hs helped. Nov 7 developed intermittent though very frequent icy hot burning sensations that sweep over r side of my face lasting approx 30 sec. Brain MRI w/w/o gadollnium neg. Neuro MD says atypical facial pain--gave Neurontin, no relief yet but burning sensation now traveling down r arm to fingers. Is this some sort of preliminary neuro disease or anxiety. I have been under extreme stress for the past two years, and was treated for panic attacks off/on since 85. I am really scared that this might be MS, MD, ALS, Guillain Barre, something or am I just going crazy? As a nurse I know a little about this, just enough to make me become very scared or should I just attribute this to anxiety? The MDS just don't know what to make of it as all tests are negative. Any help would be much appreciated.
9 Responses
242532 tn?1269553979
MEDICAL PROFESSIONAL
I would seriously think about anxiety as primary diagnosis here, in absence of other findings, and because of distribution.  Why don't you and your doctor try adding more klonopin each day to handle the underlying anxiety and stress and see what happens to these symptoms.
Avatar universal
Hi,

Sounds like textbook anxiety to me.  I have had all the symptoms you mention.

JMT
Avatar universal
Just got back the final MRI brain scan and it's not as normal as the MD told me and needless to say, I am very concerned. The final says there are scattered areas of hyperintensity in the supratentorial white matter without definite abnormal enhancement. Clinical correlation is suggested to exclude underlying demyelinating disease or entities such as vasculitis. Findings also represent the sequela of small vessell ischemic change.
In 2001 I had another brain MRI for dizziness which showed only a solitary small focus of incr. signal within the high medial l frontoparietal cortex of uncertain etilogy suggesting microvascular ischemis change and/or demyelinization.
The icy hot feelings in my face are now accompanied by the same feelings running down my r arm to fingers 3/4. This really has me scared and yet my MD seems to feel nothing is wrong. Nothing with him but he's not experiencing these things. Anyone have any clues, suggestions? I am about to lose it with worry.
Avatar universal
if your md doesn't seem worried, you should follow his/her lead.  get another opinion if you can, of course, but don't spin out of control!  if the md isn't too worried, it's a good sign!!  

the symptoms you describe are very similar to those i experience during a full blown panic attack or just instances of extreme anxiety.  waves of panic and panic attacks themselves seem to generate for me in my feet as well...like intense hot/cold prickles similar to the sensation of having your feet fall asleep.  and then heat waves all over my body, dizziness, disorientation, extreme sensitivity to ANYTHING touching my body (like just the fabric of my clothing up against my skin is like chinese water torture!), etc.  

so your terror over thinking you have a neuro disease may in fact be causing these symptoms!
Avatar universal
I experience the icy feelings which will switch to hot spots all over my body. I also get the cold brain. I also get tingling in the hands and feet and around the mouth area accompanied by tinitus.I also have frequent bouts of hypertonia, paresthesia and akathissomething or other. I have suffered with and have been treated for severe chronic anxiety for about 20 years now.Also have racing or persistent thoughts and am very very jumpy. I hold a good job and have successfully raised two wonderful boys, so living with this condition does not mean your life is over.  I live with these symptoms  on a daily basis and am physically very healthy. So a word of encouragement to all of you out there who wonder is it anxiety or am I dying.....get checked out by your doctor for any underlying physical condition....if doc says there is no medical condition, then all of those quirky bizarre weird weird weird physical feelings have a great deal to do with anxiety. Just knowing what it is and that you are not alone helps a great deal.
Avatar universal
kARAZY:

YOU SAY THAT YOU HAVE BEEN SUFFERING WITH ANXIETY FOR OVER 20 YEARS- SAME HERE!

I SOMETIMES FEEL LIKE THROWING IN THE TOWEL- BUT I HAVE A WONDERFUL DAUGHTER AND HUSBAND WHOM WILL REALLY MISS ME...

HOW DO YOU MANAGE LIVING WITH THIS?

PLEASE EMAIL AT ***@**** WISH TO CHAT WITH YOU!

THANKS

FARA
Avatar universal
Since my first question posted in this forum I have had numerous physical exams by psychiatrists and neurologists. I am now taking an anti-depressant and Neurontin 1500mg to control the facial burning. I also take Klonopin to control the anxiety I sometimes feel but the docs do not want me take it regularly. I understand, being a nurse myself, that you can become dependent but that certainly is a lot better than the anxiety and all the problems it can cause. I empathize with all out there who also suffer from anxiety. I have had it since 1985 and it is not fun. Seems to be the type A personalities who get to experience this condition more than the laid back types. Can't help it if we want things just so.
Avatar universal
Hello--new to the board.  Found it in the usual way, googling symptoms.

Anyone still post here?
Avatar universal
The problem with Klonopin and other benzos is that eventually, often within several months to a short handful of years (if taken regularly) they cause moderate to severe short term and working memory problems. Klonopn, as well as the other short-acting benzos Ativan and Xanax, frequently cause debilitating inter-dose withdrawal symptoms that mimic anxiety disorders, often leading to additional dosing or other benzos, or SSRIs being prescribed.

For the latest information on medical, spiritual, and withdrawal protocols, please visit www.benzo.org.uk and join their private suport forum.

Good luck and God bless.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area